Oregon, 2011Frost and Freeze in Oregon, December 5, 2011
December 5, 2011 · NWS MFR · 1 event in 1 county or zone
A stagnant omega blocking pattern set up over the North Pacific Ocean during the first half of December and this made for an extended period of cold air settling in the valleys.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stagnant omega blocking pattern set up over the North Pacific Ocean during the first half of December and this made for an extended period of cold air settling in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 4, 8:58 PM PST, 3 hours 2 minutes earlier.
Area forecast discussion, Dec 4, 8:58 PM PST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
858 PM PST SUN DEC 4 2011
.DISCUSSION...THE 00Z GFS HAS ARRIVED. AN UPDATE TO THE FORECAST IS
NOT NECESSARY THIS EVENING. THE GFS IS CONSISTENT WITH THE
EVOLUTION OF THE PATTERN INTO THURSDAY AS HIGH PRESSURE CENTERED
OFFSHORE FROM OUR AREA WILL PERSIST. THE GFS NOW PUSHES THE RIDGE
INLAND ON FRIDAY AND HAS TRENDED FARTHER WESTWARD WITH THE TRACK
OF AN UPPER LOW SHOWN TO MOVE SOUTHEAST TOWARD THE PACIFIC
NORTHWEST NEXT WEEKEND. IN COMPARISON...THE 12Z ECMWF IS FARTHER
INLAND AND NOT AS WET WITH THE INITIAL FRONT ASSOCIATED WITH THE
TROUGH. THIS IS A VERY SUBSTANTIAL DIFFERENCE. THE NEXT SEVERAL
MODEL RUNS MAY CONTINUE TO HAVE A WIDE VARIANCE AS I WOULD EXPECT
THE MODELS TO HAVE TROUBLE RESOLVING THE TRACK AND TIMING OF
WEAKENING OF SUCH A LARGE AND PERSISTENT RIDGE AS THIS ONE.
&&
.AVIATION...THE MAIN IMPACT ONCE AGAIN IS STRATUS AND FREEZING FOG
IN THE ROGUE AND ILLINOIS VALLEY AND UMPQUA BASIN WHICH WILL
PERSIST THROUGH MONDAY MORNING. HOWEVER...SOME OF THE MODEL
GUIDANCE SUGGEST THERE COULD BE MORE DRYING NOT FAR FROM THE
SURFACE WHICH COULD RESULT IN AT LEAST A TEMPORARY BREAKUP LATE
MONDAY AFTERNOON. EAST OF THE CASCADES SKIES REMAIN CLEAR. AT THE
COAST...VFR CONDITIONS ARE EXPECTED TO CONTINUE TONIGHT WITH
STRONG ENOUGH OFFSHORE FLOW PREVENTING STRATUS FROM DEVELOPING.
MAP/DW
&&
.PREV DISCUSSION... /ISSUED 240 PM PST SUN DEC 4 2011/
SHORT TERM...THE PRIMARY CONCERN TODAY HAS BEEN WHETHER OR NOT
THE STRATUS/FG IN THE WESTERN OREGON VALLEYS WILL BREAK. IN FACT,
THE FORECAST FOR MUCH OF THE MEDFORD FORECAST AREA IS PRETTY
STRAIGHT FORWARD, BUT THE WESTERN VALLEYS HAVE BEEN MUCH MORE
COMPLICATED.
ONCE ESTABLISHED AT THIS TIME OF YEAR, IT USUALLY TAKES A RATHER
VIGOROUS FRONT TO DISLODGE A COOL, MOIST AIRMASS FROM THE VALLEYS.
THIS HAS MADE TODAY'S FORECAST RATHER TRICKY DESPITE AN OTHERWISE
STATIC LONG WAVE PATTERN. THE LONG WAVE PATTERN CONTINUES TO BE
STRONG RIDGING OVER THE EASTERN PACIFIC WITH DRY NORTH FLOW ALOFT
OVER THE PACNW. IT WOULD NORMALLY BE A NO BRAINER TO KEEP STRATUS
LOCKED IN THE VALLEYS EXCEPT THAT WE HAVE A FRONT MOVING THROUGH
THE NORTHERN ROCKIES WITH A STRONG SFC HIGH MOVING IN BEHIND IT.
WHILE THERE WILL NOT BE A NOTICEABLE FRONTAL PASSAGE HERE, THE
MODELS ALL SHOW AN OFFSHORE GRADIENT DEVELOPING WITH COLDER,
DRIER AIR ADVECTING IN STARTING LATE TONIGHT AND CONTINUING
TOMORROW. THIS INCLUDES THE WESTERN OREGON VALLEYS. ONE OBVIOUS
PROBLEM IS THAT THE MODELS DO NOT RESOLVE THE LOWEST PART OF THE
WESTERN OREGON VALLEYS VERY WELL, AND, INDEED, THEY AREN'T DOING
WELL WITH DEWPOINTS EVEN RIGHT NOW. SO CONFIDENCE IN BOUNDARY
LAYER MOISTURE FROM THE MODELS IS LOW TO BEGIN WITH. OFFSHORE FLOW
WILL CERTAINLY BRING DRY, COLDER CONDITIONS TO THE RIDGES, BUT IT
IS WILL PROBABLY BE DIFFICULT FOR IT TO MIX INTO THE VALLEYS. IT
COULD EASILY GO RIGHT OVER THE TOP OF THE INVERSIONS, LEAVING US
IN THE SOUP. THIS ALL ADDS UP TO FAIRLY LOW CONFIDENCE.
WHILE THE STRATUS REMAINS LOCKED IN OVER THE UMPQUA, WE CAN
ALREADY SEE SOME HOLES IN THE STRATUS SOUTH OF MEDFORD NOW. IT IS
CERTAINLY POSSIBLE THE MODELS ARE RIGHT AND WE CLEAR OUT TONIGHT
AND STAY CLEARED OUT, BUT ODDS ARE AGAINST IT. WE WILL SEE A
LITTLE CLEARING FROM THE SOUTH IN THE ROGUE OVER THE NEXT HOUR OR
SO, BUT STRATUS SHOULD FILL BACK IN QUICKLY THIS EVENING. GIVEN
THAT WE LACK MUCH FLOW TO MIX OUT THE INVERSIONS, HAVE OPTED TO
KEEP THE CLOUDS IN THE WESTERN VALLEYS AND HIGH TEMPERATURES ON
THE COOL SIDE. OF COURSE, THIS ALSO MEANS THAT THE AIR STAGNATION
ADVISORY WILL REMAIN IN PLACE.
THE REST OF THE FORECAST AREA, INCLUDING NORTHERN CALIFORNIA, THE
EAST SIDE, RIDGES, MOUNTAINS, AND EVEN MUCH OF THE COAST WILL
REMAIN FAIRLY CLEAR AS THIS DRIER, COLDER AIRMASS ADVECTS IN OVER
THE NEXT 24 HOURS. HAVE EXPANDED THE FREEZE WARNING/WATCH FOR COOS
AND CURRY COUNTIES FOR TONIGHT/TOMORROW NIGHT. WHETHER OR NOT WE
MIX OUT THE INVERSIONS TONIGHT OR TOMORROW, THE STAGNANT PATTERN
RE-ESTABLISHES AGAIN TUESDAY AND WEDNESDAY, SO WE WILL PROBABLY
BACK INTO THE STRATUS AND FOG. THE NEXT SYSTEM CAPABLE OF
DISLODGING THE STAGNANT AIRMASS LOOKS LIKE IT WILL COME THURSDAY,
HOWEVER, EVEN THAT ONE ISN'T PARTICULARY IMPRESSIVE. -WRIGHT
LONG TERM...THE OPERATIONAL MODELS CONTINUE TO REMAIN IN FAIRLY
GOOD AGREEMENT THURSDAY AND FRIDAY WITH THE OMEGA BLOCK REMAINING IN
PLACE RESULTING IN MUCH OF THE SAME WEATHER WE HAVE EXPERIENCED THE
LAST SEVERAL DAYS. THE EC AND GFS BEGIN TO DIFFER NEXT WEEKEND. THE
GFS SHOWS A SHORTWAVE TROUGH MOVING INTO WASHINGTON SATURDAY WITH
ANOTHER ONE TRACKING JUST OFF THE OREGON COAST SUNDAY. TAKING THIS
AT FACE VALUE COULD BRING THE POTENTIAL FOR LOW ELEVATION SNOW NEAR
THE VALLEY FLOORS. ON THE FLIP SIDE...THE EC CONTINUES TO MAINTAIN
THE RIDGE SATURDAY WITH A SHORTWAVE TRACKING FARTHER NORTHEAST. THE
ENSEMBLE MEANS SUGGEST A MEAN TROUGH REMAINS LOCKED UP OVER THE
EASTERN PART OF THE U.S. IN THE FORESEEABLE FUTURE AND RIDGING OVER
THE PAC N.W. MAP
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
ORZ021-022.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM PST MONDAY FOR
ORZ021-022.
AIR STAGNATION ADVISORY UNTIL 4 PM PST WEDNESDAY FOR
ORZ023-024-026.
CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
EVENING FOR PZZ356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST MONDAY FOR PZZ376.
HAZARDOUS SEAS WARNING UNTIL 10 PM PST THIS EVENING FOR PZZ376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST MONDAY FOR PZZ370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PST MONDAY
FOR PZZ370.
DWHazardous weather outlook, Dec 4, 2:20 PM PST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
220 PM PST SUN DEC 4 2011
ORZ023-024-026-052230-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
220 PM PST SUN DEC 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN AIR STAGNATION ADVISORY REMAINS IN EFFECT THROUGH TONIGHT. SEE
THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE AIR STAGNATION ADVISORY WILL REMAIN IN EFFECT UNTIL 4 PM PST
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED.
ORZ021-022-052230-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
220 PM PST SUN DEC 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FREEZE WARNING HAS BEEN ISSUED EFFECTIVE FROM MIDNIGHT TONIGHT
UNTIL 8 AM PST MONDAY MORNING. PLEASE SEE THE LATEST WARNING
MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST MONDAY
MORNING. A FREEZE WATCH IS ALSO IN EFFECT FOR LATE MONDAY NIGHT
THROUGH TUESDAY MORNING. NO OTHER SIGNIFICANT WEATHER IS EXPECTED
DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MSO
Frost/Freeze, South Central Oregon Coast
- When
- December 5, 12:00 AM PST to 9:00 AM PST
- Where
- South Central Oregon Coast forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Reported low temperatures ranged from 24 to 39 degrees.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 5 to 6, 2011$860,000 · 18 events
- Strong Wind in Louisiana, December 5, 2011$35,000 · 1 event
- Flooding in Ohio, December 5 to 6, 2011$11,000 · 11 events
- Flooding in Tennessee, December 5, 2011$11,000 · 9 events
- Winter Weather in Arkansas, December 5, 201110 events
- Heavy Snow in New Mexico, December 5 to 6, 20116 events
- Flooding in Kentucky, December 5 to 10, 20114 events
- Flooding in Indiana, December 5, 2011$4,000 · 4 events
- High Wind in California, December 5, 201169 kt wind · 3 events
- Flooding in Kentucky, December 5, 2011$3,000 · 3 events
- Hail in Texas, December 5, 20111 in hail · 2 events
- Flooding in Indiana, December 5 to 6, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351849.